Living with a Deadly Arrhythmia

By chance, in 2005. I discovered that I had an arrhythmia called Long QT syndrome (LQTS). I had been taking Sinutab for a sinus problem and I noticed one day after I exercised, my heart was beating very fast. Over the next few days, using my heart monitor I started monitoring my heart rate for a few hours after I exercised to see if I could pin point what was causing it. My heart rate remained high for hours after exercising, so I thought it best to visit the doctor’s surgery.

 

The locum doctor hooked me up to the ECG machine and reassured me that, as I was fit and healthy nothing would show up. The doctor immediately circled something on the ECG and asked the receptionist to get my medical records from the filing cabinet. The doctor explained that the ECG was abnormal,  but this is usually nothing to worry about as ECG machines are very sensitive and can make mistakes. Therefore, he wanted to check my medical records for any previous ECG results so he could do a comparison.

 

Please click on the ECG printout below to take a closer look.

Abnormal ECG | Nursing Matters

Abnormal ECG Showing Long QT.

Symptoms Include Sudden Death!

Unbeknownst to me, my medical records contained no less than two previous ECG’s and both also showed abnormal results. The doctor promptly phoned the local hospital for some advice and they agreed with him that there was a high possibility that I had Long QT Syndrome. The doctor explained this as “a rare heart condition in which delayed repolarisation of the heart following a heartbeat increases the risk of episodes of Torsade de Pointes, with symptoms including fainting and sudden death!”. He immediately advised me to stop exercising as it’s a trigger, avoid stress, loud noises, and stop using an alarm clock.

 

In Search of Answers

Answers | Nursing Matters

After hearing this potentially life changing news, I went home and immediately turned to Google in search of answers. I quickly learned about the different parts of the heart beat and that basically, the QT interval is a measure of the time between the start of the Q wave and the end of the T wave and in my case, the interval is too long. Normally, the QT interval duration is between 350 and 440 milliseconds (ms). According to Medscape, for risk of sudden cardiac death, ‘borderline QTc’ in males is 431-450 ms, and in females 451-470 ms and an ‘abnormal’ QTc in males is a QTc above 450 ms, and in females, above 470 ms. When I was first diagnosed my interval was 550ms.

 

So What Actually Happens?

Heart Beat | Nursing Matters

An ‘episode’ can be triggered by the following:

  • Stress
  • Sudden noise – such as an alarm bell, or clock
  • Strenuous exercise – particularly swimming
  • Slow heart rate during sleep

 

When this happens, the heart fails to pump blood to the brain and the brain may be temporarily starved of oxygen, causing the person to faint. Sometimes, the abnormal heart rhythm does not return to normal and leads to ventricular fibrillation, which is a rapid, uncoordinated series of contractions. Unfortunately, ventricular fibrillation rarely reverts to normal on its own and requires medication and, if it isn’t electrically corrected, it usually causes the heart to stop pumping and death will occur.

 

Official Diagnosis

Diagnosis | Nursing Matters

An official diagnosis is a long and complicated process and in my case, it took just over a year. I was referred to a specialist cardiologist who immediately took a full family history. My bloods were taken and sent off to the Oxford Molecular Genetics Laboratory where they test DNA for the different variants of LQTS. The results confirmed that I had LQTS Type 1. There are now 13 different types of LQTS. My cardiologist then used the following criterion to calculate my ‘diagnostic score’, which is calculated by assigning different points to various criteria, with four or more points indicating the probability is high for LQTS.

 

  • QTc (Defined as QT interval / square root of RR interval)
    • ≥ 480 ms – 3 points
    • 460-470 ms – 2 points
    • 450 ms and male gender – 1 point
  • Torsades de pointes ventricular tachycardia – 2 points
  • T wave alternans – 1 point
  • Notched T wave in at least 3 leads – 1 point
  • Low heart rate for age (children) – 0.5 points
  • Syncope (one cannot receive points both for syncope and torsades de pointes)
    • With stress – 2 points
    • Without stress – 1 point
  • Congenital deafness – 0.5 points
  • Family history (the same family member cannot be counted for LQTS and sudden death)
    • Other family members with definite LQTS – 1 point
    • Sudden death in immediate family members (before age 30) – 0.5 points

 

Treatment

ICD | Nursing Matters

It was very important that I was provided with the correct treatment and support for LQTS. It was agreed by my cardiologist that I was in the high risk category and that I would be a candidate for an Implanted Cardioverter Defibrillator (ICD), along with beta-blockers. So a few months later I returned to hospital and got an ICD implanted into the left side of my chest.

 

Family Connection

Family |Nursing Matters

As my cardiologist had taken an extensive family history, it was now time to invite my immediate family, including my own daughter, to take the test and find out if they also had the condition. The results showed that my mother, sister, brother and niece also have the condition and all received the appropriate treatment. We are very lucky that the condition was uncovered before tragedy struck, other families have not been so lucky.

 

Life After Diagnosis

Scream | Nursing Matters

After my diagnosis, I had to change my lifestyle quite dramatically. I had to stop exercising which I loved, and be content with light exercise and refrain from anything too strenuous. Avoiding stress is a difficult thing to do, but I try my best to avoid stressful situations and I have to be careful if I watch scary films.

 

Drugs To Avoid

Drugs To Avoid | Nursing Matters

It turns out the Sinutab has an ingredient that prolongs the QT interval further, thus making my condition more pronounced. I have to check with CredibleMeds each time I am prescribed new medication to ensure that it does not affect my condition. The website is an excellent resource that is very useful not only to me, but also to my doctor and pharmacist who also double check medication using the website. I also use a website and free app called Mediguard. Using Mediguard I can quickly check my medication for dangerous interactions. Again this website and handy app are invaluable.

 

Every once in a while I watch the video of Hungarian soccer star Miklós Fehér, to remind myself of how lucky I am to be alive and that every heart beat is precious. I don’t intend wasting any of mines. What about you?

For more information please visit the Sudden Arrhythmia Death Syndrome website.

 

Please share my story and help raise awareness about this rare condition.